Fentanyl is an opioid which is dozens of times more powerful than morphine. The drug killed pop artist Prince in 2016.
“It is often used as a party drug in the United States and Canada but so far, that doesn’t seem to happen much in the Netherlands yet. On the other hand, the medical use of the drug increased considerably over the past years”, says Evelien Kuip, medical oncologist. She will defend her PhD thesis on the pharmacology of fentanyl on February 6th.
Kuip and colleagues frequently saw cancer patients who were using a stable dose of fentanyl, who suddenly suffered from severe pain or symptoms of an overdose. Kuip: “While the doses they were taking remained the same, the levels of fentanyl in the plasma changed substantially. The balance between effects and side effects of a drug is extremely important in a phase of life where it is all about the best quality of life in the sparse time left. Therefore, we were eager to know what causes these sudden changes in side effects.”
The research included various ways of administrating the drug, such as transdermal patches and mucosal variants. Kuip also studied combinations of fentanyl with other medication. The study showed three risk factors for sudden over- or under doses of fentanyl:
- Heating of the fentanyl patch: for example due to fever, showering or laying in the sun, the skin becomes warm which makes the blood vessels dilate which leads to a faster absorption of the fentanyl. This may cause an overdoses.
- Liver failure: if the liver cannot metabolize fentanyl well, the drug remains present in the plasma for a longer period of time, which could lead to an overdose.
- Co-medication; the study showed that, among others, HIV blockers and antifungal medication may counteract the effects of fentanyl.